Texas, 2019Flash Flood and Flooding in Texas, October 4, 2019
October 4, 2019 · NWS AMA · 3 events in 2 counties and zones
Deep moisture, a retreating frontal boundary and an upper level disturbance led to Morning thunderstorms across the southwest Texas Panhandle led to localized flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture, a retreating frontal boundary and an upper level disturbance led to Morning thunderstorms across the southwest Texas Panhandle led to localized flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 4, 2:58 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Oct 4, 2:58 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
358 AM CDT Fri Oct 4 2019
.SHORT TERM...Today and Tonight
Plentiful moisture remains in place today given maintenance of
southwest flow aloft between upper high pressure over southeast
CONUS and upper trough moving east over the Great Basin. Some
overrunning is currently occurring in the Texas Panhandle as warm
air advection has resumed in wake of Sunday's cold front. Showers
and a few elevated thunderstorms are persistent from Amarillo to
Clovis where 850mb Theta-E advection is most notable. High PWATs and
training will support flooding concerns as this activity slowly
shifts north through the morning. However, recent radar trends
suggest a decrease in the rainfall rates over the last hour which
will mitigate the flood threat some (although it won't take much
given all the rain in the last 72 hours). As the rain shifts north,
fog may try to develop in its wake. There is still uncertainty on
how dense and widespread the fog will be, so for now keeping areas
of fog favoring the southern and eastern Texas Panhandle. If low
level moisture advection is strong enough, dense fog may become
widespread and warrant the need for an advisory. Conditions should
improve by mid to late morning.
As the upper trough continues shifting east today, a leading
shortwave will help generate another round of thunderstorms this
afternoon and evening, favoring the western half of the CWA. This
will occur in conjunction with a modest lee surface trough which
will also produce some breezy winds in the northwest today.
Thunderstorms may also have a bit more instability to work with this
evening if there are enough breaks in the cloud cover (RAP suggest
around 1000 J/kg MLCAPE). This with the large PWATs will promote
heavy rain (flooding) and some small hail can't be ruled out. The
moisture plume is expected to finally shift east of the area as
zonal flow increases with the upper wave tonight.
Ward
&&
.LONG TERM...Saturday through Thursday...
Tropical moisture feed is greatly reduced beginning Saturday as
mid-level flow trends from southwest to near-zonal as shortwave
trof moves through northern plains. Cold front moves through the
Texas and Oklahoma Panhandles during the day on Saturday, with
drier low-level air in its wake. A few showers and thunderstorms
will be possible in the far eastern parts of the Panhandles on
Saturday as the front moves through. Otherwise, mostly sunny
conditions are expected with high temperatures much closer to
normal.
On Saturday night, showers and thunderstorms may develop in
northeast sections as low-level jet strengthens in region of
higher 700 mb theta-e values.
Reinforcing cool surge arrives on Sunday, with cold air advection
offsetting insolation with highs 5 to 10 degrees below normal. A
few showers or elevated thunderstorms may develop Sunday morning
in eastern sections as a shortwave trof encounters residual
instability near the elevated frontal surface around 800 mb.
Sunny and cool on Monday with a warming trend Tuesday and
Wednesday. A shortwave trof passing Tuesday night may support
showers and thunderstorms in southeast sections in region of 700
mb theta-e advection. Strong cold front arrives Wednesday night,
with breezy north winds on Thursday keeping highs 10 to 15 degrees
below normal.
Cockrell
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 71 59 77 50 69 / 20 30 5 5 10
Beaver OK 71 59 73 47 68 / 60 20 10 20 10
Boise City OK 70 53 70 40 67 / 40 20 0 5 5
Borger TX 74 61 78 51 71 / 30 20 5 10 10
Boys Ranch TX 74 59 78 48 71 / 40 30 0 5 10
Canyon TX 72 58 78 51 71 / 20 30 5 5 10
Clarendon TX 73 61 81 53 71 / 5 20 10 5 10
Dalhart TX 71 54 73 43 69 / 60 20 0 5 5
Guymon OK 72 57 71 45 68 / 40 20 5 10 10
Hereford TX 73 58 79 51 71 / 20 30 5 5 10
Lipscomb TX 73 61 77 50 68 / 20 30 20 20 20
Pampa TX 71 60 77 49 69 / 20 20 5 10 10
Shamrock TX 74 62 82 53 71 / 5 10 10 10 20
Wellington TX 76 62 85 55 74 / 5 10 20 10 10
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
07/03
Hazardous weather outlook, Oct 4, 2:57 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Fri Oct 4 2019
OKZ001>003-TXZ001>020-317-042100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CDT Fri Oct 4 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Areas of fog this morning may reduce visibilities below one mile
at times.
Isolated to scattered thunderstorms are expected through tonight
across the Oklahoma and Texas Panhandles. Any storms that develop
should remain below severe levels at this time. However, heavy
rainfall may occur with the stronger showers and storms, which
could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible across eastern parts of the
Oklahoma and Texas Panhandles Saturday through Sunday morning, and
again Tuesday night. Any storms that develop are expected to
remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Cockrell
Flood, Deaf Smith
- When
- October 4, 4:30 AM CST to 5:30 AM CST
- Where
- Deaf Smith County, 15.74 mi N of Simms to 16.03 mi NNW of Simms
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 35.257, -102.683
Several roads were reported to be flooded south of Adrian and south of Vega. The time of the report is estimated.
Flash Flood, Deaf Smith
- When
- October 4, 5:00 AM CST to 5:50 AM CST
- Where
- Deaf Smith County, 4.76 mi E of Simms to 6.75 mi E of Simms
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.033, -102.576
A water rescue took place along FM 1412 west of US Highway 385 near a creek bed. A motorist attempted to drive through fast flowing water. The vehicle was swept about 100 feet and off the road into a creek. The person was rescued. FM 1412 was closed due to high water approximately 3 miles west of US Highway 385.
Flood, Oldham
- When
- October 4, 8:45 AM CST to 9:15 AM CST
- Where
- Oldham County, 1.73 mi S of Boys Ranch to 1.81 mi S of Boys Ranch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.505, -102.252
Water was reported to be over the road on FM 1061.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, October 4, 20191 death · 1 event
- Frost and Freeze in New York, October 4 to 5, 201927 events
- Flash Flooding and Hail in Arkansas, October 4 to 6, 20191.75 in hail · 8 events
- High Wind in Wyoming, October 4 to 5, 201960 kt wind · 5 events
- Frost and Freeze in Vermont, October 4 to 5, 20193 events
- Damaging Winds in Wyoming, October 4, 201954 kt wind · 2 events
- Frost and Freeze in Massachusetts, October 4 to 5, 20192 events
- Frost and Freeze in Connecticut, October 4 to 5, 20192 events
- Hail in Mississippi, October 4, 20190.75 in hail · 1 event
- Tornado in Washington, October 4, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859879, 859881, 859884.